Key result
Olmesartan discontinuation resolves severe drug-induced enteropathy and gastritis.
Case Report (n=1)
This case report highlights that Olmesartan can induce severe gastritis and enteropathy characterized by the histopathological presence of mast cells, which improves upon drug discontinuation.
Olmesartan is an angiotensin II receptor blocker (ARB) used for the management of hypertension. We report a case of Olmesartan-associated severe gastritis and enteropathy (OAE) in a 81-year-old female patient who presented with anorexia and weight loss. After discontinuation of the drug, her symptoms improved and follow-up gastroscopy showed endoscopic improvement. Histopathology showed a reduction of eosinophils and intraepithelial lymphocytosis, but a persisting increase in mast cells. Hence, systemic mastocytosis was excluded by further investigations. To our knowledge, this is the first case report of a patient with Olmesartan-associated severe gastritis with histopathological presence of mast cells. We conclude that mast cells, like eosinophils, could be druginduced, although systemic mastocytosis must be ruled out. Future studies should focus on the link between local mast cells and gastro-intestinal diseases.
No takes yet. Share an insight, caveat, or question.
Schreurs et al. (2025) conducted a case report in Olmesartan-associated severe gastritis and enteropathy (n=1). Olmesartan was evaluated on Clinical and endoscopic improvement after drug discontinuation. Discontinuation of olmesartan in an 81-year-old female with severe gastritis and enteropathy led to clinical and endoscopic improvement, with histopathology showing drug-induced mast cells.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: